Millions of people take medications to manage high blood pressure, diabetes, cholesterol, and congestive heart failure. These medications can be very important to your health. But, many people do not know that these medications can deplete, or “use up” some of the nutrients our bodies also need to function well.
Even though nutrients can be depleted with the use of medications, DO NOT stop taking the medications that your doctor has prescribed for you. Talk with your doctor first!
What if I am taking a medication for high blood pressure (hypertension)? Many individuals with hypertension take angiotensin-converting enzyme (ACE) inhibitors, angiotensin receptor blockers (ARB), loop diuretics, potassium-sparing diuretics, beta blockers, or calcium-channel blockers (CCBs).
Thiazide diuretics include chlorthalidone, chlorothiazide, and hydrochlorothiazide. These medications can deplete CoQ10, magnesium, potassium and zinc, and may affect sodium levels. These medications can increase calcium. You might experience low energy, weak muscles, changes in blood sugar, restless limbs, nervousness, migraine headaches, insomnia, ringing in the ears (tinnitus), a decreased sense of taste or smell, heart palpitations, or sexual dysfunction.
ACE inhibitors include benazepril, enalapril, fosinopril, lisinopril, ramipril, and others. These medications can deplete zinc. These medications can increase potassium levels. This is especially true if you are taking an arginine supplement. You might experience fatigue or dizziness. Rarely, you might experience reduced immunity, wounds that heal slowly, sexual dysfunction, or changes in smell or taste. Adding an iron supplement can relieve cough that is sometimes caused by this medication. However, you should not take calcium, magnesium or iron within 2 hours of taking an ACE inhibitor.
ARBs include candesartan, irbesartan, olmesartan, losartan, valsartan, and others. These medications can increase potassium levels. This is especially true if you are taking an arginine supplement. You might experience nausea, fatigue, muscle weakness, or tingling sensations.
Loop diuretics include bumetanide and furosemide. These medications can deplete potassium, magnesium, calcium, zinc, pyroxidine (B6), thiamine (B1), and ascorbic acid (Vitamin C). You might experience decreased immunity, weak muscles, muscle cramps, facial tics, poor sleep, dizziness, or nausea.
Potassium-sparing diuretics include spironolactone, triamterene, and amiloride. These medications can deplete calcium and folic acid. These medications can increase potassium, especially if you are taking an arginine supplement. They can also increase magnesium and zinc.
Beta-blockers include atenolol, bisoprolol, esmolol, metoprolol, nadolol, propranolol, sotalol, timolol, carvedilol, and others. These medications can deplete CoQ10 and melatonin. You might experience decreased immunity, blood-sugar changes, insomnia, sexual dysfunction, low energy, or weak muscles.
Calcium-channel blockers (CCBs) include amlodipine, diltiazem, felodipine, nifedipine, verapamil, and others. There are no known nutrient depletions from CCBs. However, Vitamin D can interfere with the way these medications work. Therefore, take Vitamin D 1 hour before, or 4-6 hours after these medications.
What if I am taking metformin or glipizide for insulin-resistance or diabetes? Metformin can deplete Vitamin B12, folic acid, and CoQ10. Glipizide can deplete CoQ10. You might experience anemia, fatigue, generalized weakness, blood-sugar changes, depression, or decreased immunity.
What if I am taking a medication for high cholesterol (dyslipidemia)? Many individuals with high cholesterol take HMG-CoA reductase inhibitors, bile acid sequestrants, or fibric acid derivatives.
HMG-CoA reductase inhibitors include atorvastatin, fluvastatin, lovastatin, pravastatin, rosuvastatin, and simvastatin. These medications can deplete CoQ10 and Vitamin E. You might experience weakness in your muscles, low energy, or blood-sugar changes.
Bile acid sequestrants include colesevelam, cholestyramine, and colestipol. These medications can deplete Vitamin A, Vitamin B12, Vitamin D, Vitamin E, Vitamin K, beta-carotene, calcium, magnesium, iron, zinc, and folic acid. You might experience loss of appetite, nausea or vomiting, bleeding, anemia, muscle cramps or weakness, digestive issues, or tingling.
Fibric acid derivatives include gemfibrozil, fenofibrate, clofibrate. Gemfibrozil can deplete CoQ10 and Vitamin E. Clofibrate and fenofibrate can deplete copper, Vitamin B12, Vitamin E, and zinc. You might experience fatigue, joint problems, breathing issues, nausea, nerve tingling or muscle weakness.
What if I am taking digoxin for congestive heart failure? This medication can deplete magnesium. You might experience fatigue, irritability, muscle cramps, facial tics, poor sleep, “jumpy” reflexes, irregular heartbeat, or loss of appetite.
The lists of medications above ARE NOT all-inclusive! There are many other medications that may affect your nutrient status. Always tell your doctor and surgeons about all medications and supplements you are using. Discuss your symptoms and concerns with your doctor. Again, DO NOT stop taking the medications that your doctor has prescribed for you without talking to your doctor first!
Arizona Center for Integrative Medicine – Drug-Nutrient Interactions
© Trinity Integrative Family Medicine, Inc., Jun-2013; latest revision 09-May-2021